Alert archive / Nevada / Flash Flood Warnings in 2014
Flash Flood Warning 41, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Sep 27, 2014, 4:11 PM PDT for Elko County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2014, 4:11 PM PDT (23:11 UTC)
- Expired
- Sep 27, 2014, 7:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Elko County, NV
The radar
The Elko radar (KLRX), 81 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 11.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
296 WGUS55 KLKN 272311 FFWLKN NVC007-280215- /O.NEW.KLKN.FF.W.0041.140927T2311Z-140928T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ELKO NV 411 PM PDT SAT SEP 27 2014 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL ELKO COUNTY IN NORTHEAST NEVADA... * UNTIL 715 PM PDT * AT 407 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING FROM A THUNDERSTORM IN TAYLOR CANYON ALONG STATE ROUTE 226. LOCATIONS NEAR THE PATH OF INCLUDE...TAYLOR CANYON ALONG STATE ROUTE 226. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 4128 11616 4130 11612 4121 11603 4118 11608 $$ RCM
1 follow-up statement
931 WGUS75 KLKN 280018 FFSLKN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ELKO NV 518 PM PDT SAT SEP 27 2014 NVC007-280028- /O.CAN.KLKN.FF.W.0041.000000T0000Z-140928T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ELKO NV- 518 PM PDT SAT SEP 27 2014 ...THE FLASH FLOOD WARNING HAS BEEN EXPANDED FOR CENTRAL ELKO COUNTY... THIS FLASH FLOOD WARNING HAS BEEN REPLACED BY A NEW FLASH FLOOD WARNING COVERING A LARGER AREA. && LAT...LON 4128 11616 4130 11612 4121 11603 4118 11608 $$ RCM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 3:14 PM PDT, 57 minutes earlier.
Area forecast discussion, Sep 27, 3:14 PM PDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 314 PM PDT SAT SEP 27 2014 .SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL CONTINUE TO BRING SHOWERS AND ISOLATED THUNDERSTORMS TO THE GREAT BASIN THROUGH SUNDAY...THEN GRADUALLY START MOVING AWAY MONDAY. DRIER WEATHER WILL RETURN FOR THE BALANCE OF NEXT WEEK. && .SHORT TERM...TONIGHT THROUGH MONDAY. UPPER LEVEL LOW SITUATED OVER WEST-CENTRAL NEVADA AT PRESENT. CONVECTIVE ACTIVITY FIRING UP THANKS TO INSOLATION...WITH SOME SHEAR MIGHT GET SOME STRONG STORMS TO DEVELOP AND PRODUCE HAIL/GUSTY WINDS OVER THE NEXT FEW HOURS. OTHERWISE...EXPECT INSTABILITY TO LINGER THROUGH TOMORROW AT LEAST ACROSS THE WHOLE CWA SO WHILE LIGHTNING COVERAGE DOESN'T LOOK TOO BIG...KEPT ISOLATED THUNDER THROUGH TONIGHT AND INTO SUNDAY EVENING ALL ZONES...BY WHICH TIME THE UPPER LOW WILL HAVE MOVED VERY SLOWLY EAST BUT REMAIN OVER CENTRAL NEVADA. SUNDAY NIGHT INTO MONDAY CONVECTIVE ACTIVITY LOOKS TO WANE...HOWEVER WRAPAROUND/DEFORMATION BAND WITH DECENT FGEN/UPPER LEVEL DIFFLUENCE APPEARS TO FORM AND MOVE SOUTH OVER NORTHERN PARTS OF THE CWA...RESULTING IN CONTINUED SHOWERS. AS THIS BAND MOVES EAST OF US WITH THE LOW ITSELF DURING THE DAY MONDAY CONDITIONS WILL FINALLY START IMPROVING. TEMPERATURES THROUGH MONDAY WILL REMAIN BELOW NORMAL DURING THE DAY WITH THE CLOUDS AND SHOWERS...BUT ABOVE NORMAL AT NIGHT FOR SIMILAR REASONS. RCM .LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. A RIDGE BUILDS INTO NEVADA MONDAY NIGHT WITH A SHORTWAVE MOVING THROUGH THE FLOW OVER NORTHEAST NV. HAVE LOW POPS OVER NORTHEASTERN NV MONDAY NIGHT AND TUESDAY WITH THE REST OF THE CWA REMAINING DRY. DRIER AND COOLER AIRMASS ASSOCIATED WITH NORTHWEST FLOW ALOFT ON WEDNESDAY. TEMPERATURES THURSDAY MORNING MAY REACH NEAR FREEZING OVER THE HIGHER VALLEYS MAINLY DUE TO GOOD RADIATIONAL COOLING...NORTHWEST FLOW AND IT IS NEAR THE END OF SEPTEMBER. STRONG H5 RIDGE BUILDS OVER NEVADA ON FRIDAY WITH TEMPERATURES RECOVERING AND REACHING INTO THE MID 70S TO LOWER 80S MOST AREAS...OTHERWISE TEMPERATURES NEAR NORMAL DURING THE REST OF THE PERIOD. && .AVIATION...UNSETTLED WEATHER WILL IMPACT THE TAF SITES TONIGHT AND ON SUNDAY. EXPECT OBSCURED MT TOPS AT TIMES AND REDUCED CIGS I SHOWERS AND THUNDERSTORMS. FLIGHT CATEGORY WILL DEGRADE TO MVFR AT TIMES. && .FIRE WEATHER...NO CONCERNS. NUMEROUS SHOWERS WITH WETTING RAINS COMBINED WITH MAINLY ISOLATED LIGHTNING ACTIVITY SHOULD NOT RESULT IN ANY SIGNIFICANT STARTS THROUGH MONDAY. NO WIND/RH ISSUES EITHER WITH MOIST AIR IN PLACE. WEATHER WILL TURN DRIER AND WARMER BY LATER NEXT WEEK. RCM && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 93/87/87/93
In the hours before
Special weather statement, Sep 27, 3:10 PM PDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
310 PM PDT SAT SEP 27 2014
NVZ030-272300-
HUMBOLDT COUNTY NV-
310 PM PDT SAT SEP 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUMBOLDT COUNTY UNTIL
400 PM PDT...
AT 308 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINNEMUCCA...MOVING WEST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
WINNEMUCCA AIRPORT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4098 11761 4085 11767 4085 11792 4086 11798
4107 11789
TIME...MOT...LOC 2210Z 108DEG 3KT 4092 11776
RCMSpecial weather statement, Sep 27, 3:47 PM PDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 347 PM PDT SAT SEP 27 2014 NVZ031-272330- NORTHERN ELKO COUNTY NV- 347 PM PDT SAT SEP 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 430 PM PDT... AT 338 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF TUSCARORA...MOVING NORTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... TUSCARORA... && LAT...LON 4133 11637 4148 11615 4127 11593 4115 11611 TIME...MOT...LOC 2248Z 138DEG 8KT 4127 11611 RCM
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 8:12 PM PDT | Areal Flood Warning | LKN | White Pine | 4 hr |
| Sep 26, 9:55 PM PDT | Special Weather Statement | LKN | Elko | 50 min |
| Sep 27, 12:29 AM PDT | Areal Flood Warning | LKN | White Pine | 8 hr |
| Sep 27, 9:18 AM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Sep 27, 3:10 PM PDT | Special Weather Statement | LKN | 50 min | |
| Sep 27, 3:47 PM PDT | Special Weather Statement | LKN | 43 min | |
| Sep 27, 3:59 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Sep 27, 4:04 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Sep 27, 4:57 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.